This site is intended for health professionals only
Friday 28 October 2016 Instagram
Share |

Warning issued over tanning injections

Warning issued over tanning injections

Warning issued over tanning injections

Patients should be warned about the possible side effects of using unlicensed tanning injections, which include stomach and heart problems. 

The Medicines and Healthcare produces Regulators Agency (MHRA) has received close to 18 reports detailing close to 75 different side effects of tanning injections such as Melanotan. 

The MHRA has closed down 72 websites offering to supply Melanotan to UK customers within the last three months. 

Products called Melanotan I, Melanotan II and Ubertan work by increasing the levels of melanin which is the body’s natural protection from the sun and result in tanned skin. 

However, no product has been approved for use in the UK and as unlicensed medicines, these products carry health risks and may cause possible unknown side effects.

MHRA’s senior policy advisor for enforcement, Lynda Scammell, said: “People should not be fooled that this is a shortcut to getting a tan safely.

"These tanning products have not been approved for use in the UK and there are no guarantees that they are safe, of an acceptable quality or effective in use. They have the potential to cause serious side-effects, as the affects on the body to individual users is unknown.” 

People who have used tanning injections are urged to report any side-effects to the MHRA. 

Ads by Google

You are leaving

You are currently leaving the Nursing in Practice site. Are you sure you want to proceed?